Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Partially blocked artery, triglyceride, low HDL level, on gemfibrozil. Diet and exercise instead?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11730 Questions
My husband has a partially blocked artery. His recent test shows that his triglyceride level is at 240, vldl is 48, hdl is 30, and hdl ratio is 5.5. The doctor had prescribed gemfibrozil 600mg twice a day. Should he take this medicine that had scary side effects or give serious diet and excercise a chance?
Whatever medicine is advised needs to be safe and not effecting his liver, please.
Posted Tue, 8 May 2012 in Cholesterol
Answered by Dr. Rakhi Tayal 24 minutes later

Thanks for writing to us.

Your husband has high triglyceride levels with clearly low HDL levels. A HDL ratio of 5.5 is associated with moderate risk of cardiac disease. This blood report definitely suggests that he needs to have a medicine to bring down his cholesterol as only diet management and exercise will not be sufficient.

Regarding gemfibrozil if you are concerned about its side effects then you can consider other better options with lesser side effects. "If I were your doctor I would have chosen statins first out of the list of cholesterol medications after checking your liver enzymes".

Lifestyle modifications have equal importance along with medicines.

To increase your HDL you can start exercising regularly, stop alcohol and smoking (if any).

To decrease the LDL levels-
1. Reduce saturated fat intake
2. Maintain good body composition
3. Increase dietary fiber
4. Increase aerobic exercise

Finally it is best to consult your doctor to help you in choosing the best cholesterol lowering agent.

I hope my answer and recommendations are adequate and helpful. Waiting for your further follow up queries if any.


Above answer was peer-reviewed by
Follow-up: Partially blocked artery, triglyceride, low HDL level, on gemfibrozil. Diet and exercise instead? 2 hours later
When I read about the side effects of gemfibrozil on line, I got scared. For example the risk of cancer , liver problems, muscle weakess: are these all common side effects or is this still a safe medicine to take?
Answered by Dr. Rakhi Tayal 2 hours later

Thanks for writing again.

Every medicine has is own side effects. The list of side effects that you have read online includes all the rarest of side effects, also which are not seen commonly in daily life.

You need not be sacred so much. All the cholesterol lowering drugs do affect liver function upto some extent.

Still you can discuss about the best agent for your husband with your treating doctor.

Hope I have answered your query.

Wishing your husband an early recovery.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor